Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Substance Abuse and Addiction Health Center

Font Size

‘Poppers’ May Cause Vision Loss

Researchers Warn of Risks of Inhaled Drug Also Known as Alkyl Nitrite
WebMD Health News
Reviewed by Laura J. Martin, MD

Oct. 13, 2010 -- "Poppers," the street name for inhaled alkyl nitrite, may produce more than just a “rush.” They can also cause vision loss, according to researchers in Paris, who report on four such cases in this week's New England Journal of Medicine.

Within a few seconds of inhaling the vapors from an open bottle of poppers, the muscles around your blood vessels relax, and your heart speeds up to pump more blood. The blood reaches your brain resulting in a "rush." Alkyl nitrites can often be found in products such as leather cleaner or video head cleaner on the Internet, and are often used to enhance sexual pleasure.

Catherine Vignal-Clermont, MD, of the Foundation Ophtalmologique Adolphe de Rothschild in Paris, and colleagues reported that four people sustained vision loss in both eyes shortly after inhaling poppers. Patients also reported seeing spots of light in their visual field. An eye exam revealed damage to the foveal receptor -- a small dimple in the eye's retina that helps detailed images.

Of these, two people showed improvements in their vision after several weeks, the researchers report.

Exactly how poppers can affect vision is unknown, but it is likely due to a flood of an alkyl nitrite named isopropyl nitrite, which releases nitric oxide.

Vision loss from poppers is considered "rare," they write.

As to why four cases appeared within several months, the researchers speculate that "the reason may be due to an increased use of poppers in the population, to the availability of more powerful popper brands, or to improvements in retinal imaging technologies."

Going forward, "consumers and ophthalmologists should be aware of the possible retinal toxicity of poppers," especially if there is vision loss in both eyes, the researchers conclude.

Today on WebMD

child ignored by parents
prescription pain pills
Woman experiencing withdrawal symptoms
Teen girl huddled outside house
Man with glass of scotch
overturned shot glass
assortment of medication
Depressed and hurting